Statins have been linked to a higher risk of herpes zoster, prompting renewed calls for vaccination in eligible adults
Statins have been linked to a higher risk of herpes zoster, prompting renewed calls for vaccination in eligible adults.
Higher doses of statins were associated with an increased risk of herpes zoster in current and previous statin users, but there was no association with duration of use.
Time since last exposure was significant, with the risk of being diagnosed with herpes zoster fading over time after the last statin prescription.
The risk increased alongside higher dosages among current and recent statin users, and the risk faded over time the longer the patient had been off the medication.
“It basically reinforces the current view that people over 70 years – when the zoster vaccine is free – should be immunised against zoster,” Associate Professor Stephen Shumack of the Australasian College of Dermatologists said.
Herpes zoster was relatively common in this age group, and the population overlapped with patients taking statins, he added.
“We need to be a little more vigilant about suggesting zoster immunisation because zoster can be a very debilitating condition in some people, particularly if it’s not caught early.”
Previous studies from Canada and Taiwan have reported small, but significantly increased, risks of the viral disease among statin users.
“So this study, while not a full-blown prospective randomised control trial, does provide a bit of a hint that there may be some association between the two, and this reinforces the advice that people in that age group should be immunised against zoster,” Professor Shumack said.
The odds of incident herpes zoster were 13% higher in the statin exposure group, adjusting for age, sex and general practice.
The study authors concluded that the benefits of statins were likely to outweigh the small increase in herpes zoster risk in most patients, but that GPs should keep the findings in mind in patients at a high-risk of the disease.
Cardiologist Professor Stephen Nicholls, Theme Leader at the South Australian Health and Medical Research Institute, also cautioned against an interpretation that might “lead to patients at high risk of heart attacks and stroke stopping medications that have been proven to be safe and reduce the risk of death and cardiovascular events”.
Br J Dermatol 2016; online